Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 135, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 14, 1998, 4:51 PM CDT for Calumet County, Wisconsin. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 14, 1998, 4:51 PM CDT (21:51 UTC)
- Expired
- Aug 14, 1998, 5:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
County Calumet County, WI
The radar
The Green Bay radar (KGRB), 47 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 4:52 PM CDT | Hail 1.5 | Appleton, WI | |
| Aug 14, 5:00 PM CDT | Hail 2 | Sherwood, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
761 WUUS1 KGRB 142152 RRA SVRGRB WIC015-142245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 451 PM CDT FRI AUG 14 1998 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CALUMET COUNTY IN EAST-CENTRAL WISCONSIN * UNTIL 545 PM CDT * AT 447 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 15 MILES NORTHEAST OF OSHKOSH...NEAR NORTHERN LAKE WINNEBAGO. MOVEMENT WAS EAST AT 25 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... HIGH CLIFF STATE PARK BY 505 PM ST JOHN BY 510 PM SHERWOOD BY 510 PM THIS THUNDERSTORM WILL PRODUCE HAIL UP TO THE SIZE OF GOLF BALLS. STAY INSIDE A STURDY BUILDING UNTIL THE STORM PASSES. THIS THUNDERSTORM WILL ALSO PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAIN. SKOWRONSKI/J K LAST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 4:30 PM CDT, 21 minutes earlier.
Area forecast discussion, Aug 14, 4:30 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 430 PM CDT FRI AUG 14 1998 THUNDERSTORMS ARE MAIN CONCERN. DOPPLER WAS SHOWING TWO LINES OF STORMS MOVING ACROSS THE FORECAST AREA SO DISCUSSION WILL BE BRIEF. SURFACE ANALYSIS SHOWED WIND SHIFT THROUGH NORTH-CENTRAL WISCONSIN BUT DEW POINTS DID NOT DROP OFF UNTIL YOU GET AS FAR WEST AS CENTRAL AND NORTHEAST MN. NTRANS ANALYZED FIELDS HAD BEST SFC MOIST CONV ACROSS THE UP AND NORTH-CENTRAL AND NORTHWEST WI. ADAP LI/S WERE IN THE -6 TO -10 RANGE ALONG THIS AXIS WITH ZERO CAP. ETA BL AND SB CAPES WERE FCST TO BE HIGHEST IN NORTHWEST IA BUT CIN WAS WEAK OVER CENTRAL WI WHERE SOME STRONG STORMS DEVELOPED. WOULD NOT WANT TO REMOVE THUNDERSTORMS FROM FCST UNTIL SECOND LINE OF CONVECTION IS THROUGH SO WILL NEED TO MAKE LAST MINUTE CHANGES. FAN AND FWC LOWS WERE SIMILAR AND LOOK OK TO ME. MG
In the hours before
Special weather statement, Aug 14, 12:00 PM CDT, 4 hours 51 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-142100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT FRI AUG 14 1998 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH CENTRAL WISCONSIN. THUNDERSTORMS CAN BE EXPECTED ACROSS PORTIONS OF THE FORECAST AREA THIS AFTERNOON INTO THE EARLY EVENING HOURS...BUT THE STORMS SHOULD NOT BECOME SEVERE. FORECAST: SCATTERED THUNDERSTORMS CAN BE EXPECTED AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND EARLY EVENING. HEAVY RAINS... GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH THE STRONGEST STORMS. DISCUSSION: A WEAK COLD FRONT WILL MOVE THROUGH THE FORECAST AREA TODAY. SCATTERED THUNDERSTORMS CAN BE EXPECTED IN MOIST AND UNSTABLE AIR AHEAD OF THE FRONT. SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. PLEASE MONITOR THE SHORT-TERM FORECAST FOR ADDITIONAL UPDATES. MG
Local storm report, Aug 14, 2:48 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
248 PM CDT FRI AUG 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM PHELPS WI 1 INCH HAIL
08/14/98 VILAS
JKLLocal storm report, Aug 14, 3:37 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
248 PM CDT FRI AUG 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM PHELPS WI 1 INCH HAIL
08/14/98 VILAS
JKLLocal storm report, Aug 14, 4:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
441 PM CDT FRI AUG 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM MENASHA WI 1.75 INCH HAIL
08/14/98 WINNEBAGO REPORTED BY COUNTY DEG
MGLocal storm report, Aug 14, 4:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
441 PM CDT FRI AUG 14 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM MENASHA WI 1.75 INCH HAIL
08/14/98 WINNEBAGO REPORTED BY COUNTY DEG
MGThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 1:15 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 30 min |
| Aug 14, 2:05 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Vilas | 40 min |
| Aug 14, 2:59 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 31 min |
| Aug 14, 3:29 PM CDT | Severe Thunderstorm Warning | GRB | Florence, Forest, Marinette | 46 min |
| Aug 14, 4:28 PM CDT | Severe Thunderstorm Warning | GRB | Winnebago | 32 min |
| Aug 14, 4:38 PM CDT | Severe Thunderstorm Warning | GRB | Marinette | 52 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.